Alert archive / Mississippi / Flash Flood Warnings in 2015

Flash Flood Warning 38, NWS Memphis, TN

June 8, 20155 counties in Mississippi

NWS Memphis, TN issued this flash flood warning at Jun 8, 2015, 4:25 PM CDT for 5 counties in Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2015, 4:25 PM CDT (21:25 UTC)
Expired
Jun 8, 2015, 7:30 PM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Calhoun County, MS, Lafayette County, MS, Panola County, MS, Pontotoc County, MS, Yalobusha County, MS

The radar

The Columbus AFB radar (KGWX), 122 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 9.4 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2015-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 813 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2015-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
813 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1302 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.2
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

961 
WGUS54 KMEG 082125
FFWMEG
MSC013-071-107-115-161-090030-
/O.NEW.KMEG.FF.W.0038.150608T2125Z-150609T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
425 PM CDT MON JUN 8 2015

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN CALHOUN COUNTY IN NORTHEASTERN MISSISSIPPI...
  SOUTHERN LAFAYETTE COUNTY IN NORTHWESTERN MISSISSIPPI...
  NORTHERN YALOBUSHA COUNTY IN NORTHWESTERN MISSISSIPPI...
  WESTERN PONTOTOC COUNTY IN NORTHEASTERN MISSISSIPPI...
  SOUTHEASTERN PANOLA COUNTY IN NORTHWESTERN MISSISSIPPI...

* UNTIL 730 PM CDT

* AT 425 PM CDT...DOPPLER RADAR ESTIMATES 1 TO 3 INCHES OF RAIN HAS
  OCCURRED OVER THE PAST HOUR. SHOWERS AND THUNDERSTORMS WILL 
  PRODUCE AN ADDITIONAL 2 TO 3 INCHES OF RAIN OVER THE NEXT 3 HOURS.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  OXFORD...BATESVILLE...WATER VALLEY...GEORGE PAYNE STATE PARK...
  HOLLY SPRINGS NATIONAL FOREST...TULA...SPRINGDALE...DENMARK...
  BURGESS...RANDOLPH...PARIS...BANNER...THAXTON...TAYLOR...
  TOCCOPOLA...SAREPTA...EUREKA SPRINGS...ROBBS...DELAY AND YOCONA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3409 8992 3439 8992 3433 8914 3403 8914

$$
1 follow-up statement
003 
WGUS74 KMEG 090027
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
727 PM CDT MON JUN 8 2015

MSC013-071-107-115-161-090037-
/O.EXP.KMEG.FF.W.0038.000000T0000Z-150609T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CALHOUN MS-LAFAYETTE MS-YALOBUSHA MS-PONTOTOC MS-PANOLA MS-
727 PM CDT MON JUN 8 2015

...THE FLASH FLOOD WARNING FOR NORTHERN CALHOUN...SOUTHERN
LAFAYETTE...NORTHERN YALOBUSHA...WESTERN PONTOTOC AND SOUTHEASTERN
PANOLA COUNTIES WILL EXPIRE AT 730 PM CDT...

FLOOD WATERS HAVE RECEDED...AND ARE NO LONGER EXPECTED TO POSE A
THREAT TO LIFE OR PROPERTY. PLEASE CONTINUE TO HEED ANY ROAD
CLOSURES.

LAT...LON 3409 8992 3439 8992 3433 8914 3403 8914

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 8, 2:53 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Jun 8, 2:53 PM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
253 PM CDT MON JUN 8 2015

.DISCUSSION...

MAIN CONCERNS ARE NEAR-TERM...SURROUNDING THE ONGOING SEVERE
THREAT WHICH WILL LIKELY LAST THROUGH MID TO LATE EVENING FOR MUCH
OF THE MID-SOUTH...

CURRENTLY...A FRONTAL BOUNDARY WAS MOVING SOUTH APPROACHING
SOUTHEAST MO WHICH HAS BEEN PROVIDING FOCUS FOR THUNDERSTORM
DEVELOPMENT EARLY THIS AFTERNOON. SCATTERED THUNDERSTORMS HAVE
DEVELOPED EAST OF I-55 BUT HAVE LARGELY REMAINED BELOW SEVERE
LIMITS. CONFLUENCE ZONES/DIFFERENTIAL HEATING BOUNDARIES HAVE
PROVIDED FOCI FOR WARM SECTOR THUNDERSTORM DEVELOPMENT AND THIS
SHOULD CONTINUE THROUGH LATE AFTERNOON. THE AIRMASS IS
CHARACTERIZED BY SBCAPES AT OR ABOVE 1500 J/KG AREA-WIDE WHICH
SHOULD FOSTER VIGOROUS CONVECTIVE UPDRAFTS. KINEMATIC PROFILES ARE
NOT OVERLY CONDUCIVE...ALTHOUGH THEY ARE BECOMING MORE SO AS THE
AFTERNOON PROGRESSES. THE STRONGEST DEEP LAYER SHEAR IS RELEGATED
TO NORTHERN TENNESSEE WHERE 35-40 KTS OF EFFECTIVE SHEAR IS IN
PLACE. STORMS SHOULD CONTINUE TO ORGANIZE WITH DAMAGING WINDS AND
MARGINALLY SEVERE HAIL THE MAIN THREATS THROUGH THE REST OF THE
AFTERNOON.

FOR TONIGHT...CONVECTION WILL DIMINISH IN INTENSITY AND COVERAGE
AS THE FRONTAL BOUNDARY PUSHES SOUTH. MODELS CONTINUE TO BE
AGGRESSIVE IN SHUNTING THE FRONT THROUGH THE MID-SOUTH WHICH
SUGGESTS A DRIER FORECAST THAN PREVIOUS FORECASTS. THE TEMPERATURE
GRADIENT ASSOCIATED WITH THE FRONT IS WEAK AT BEST...SO
TEMPERATURES WILL STILL BE ABOVE AVERAGE EVEN IN THE POST-FRONTAL
AIRMASS TOMORROW. DEWPOINTS WILL DECREASE SLIGHTLY SO HEAT INDICES
WILL BE LOWER TOMORROW THAN THEY HAVE BEEN THE PAST FEW DAYS.
AIRMASS THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF NORTHERN
MISSISSIPPI THROUGH MID-WEEK AS SURFACE HIGH PRESSURE BEGINS TO
BUILD BACK INTO THE REGION.

BY LATE WEEK...MODEL SOLUTIONS AGREE THAT A SUMMERTIME REGIME
SHOULD BECOME ESTABLISHED AS RIDGING DEVELOPS WITH THUNDERSTORM
CHANCES EXPECTED DAILY DURING PEAK HEATING. THESE DIURNAL STORMS
WILL DIMINISH DURING THE NIGHTTIME HOURS WITH THIS CYCLE
REPEATING FOR THE FORESEEABLE FUTURE. TEMPERATURES WILL LIKELY BE
NEAR TO ABOVE AVERAGE THROUGH THE PERIOD.

TVT

&&

.AVIATION...

18Z TAF SET

EXPECT TSRA DEVELOPMENT TO BLOSSOM OVER THE NEXT 1-3 HOURS ALONG
THREE AREAS. ONE AREA WILL BE NEAR A WEAK BOUNDARY ACROSS NE MS
THAT IS ALREADY SEEING A BKN LINE OF SHRAS. THE SECOND WILL BE
ALONG ANOTHER WEAK BOUNDARY THAT STRETCHES FROM PARIS TO
JONESBORO. A THIRD AREA WILL BE ALONG THE COLD FRONT THAT
STRETCHES FROM JUST NORTH OF CAPE GIRARDEAU TO FORT SMITH. ALL 3
WILL SHIFT EAST WITH THE SECOND AND THIRD AREA POSSIBLY MORPHING
INTO ONE GIANT COMPLEX BY 00Z WHICH BY THAT POINT SHOULD BE
PUSHING INTO NORTH MISSISSIPPI. TEMPORARILY LOW CIGS/VSBYS WILL BE
POSSIBLE WITH THE TSRAS. EXPECT CONVECTION SHOULD BE SOUTH OF KTUP
BY 4Z. SOME MVFR CIGS MAY LINGER AWHILE LONGER AT KTUP BUT
OTHERWISE EXPECT VFR CONDITIONS FOR THE OTHER TAF SITES FOR THE
REMAINDER OF THE PERIOD. GUSTY SOUTHERLY WINDS WILL BECOME LIGHT
NORTHERLY WINDS THIS EVENING.

KRM
&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jun 8, 4:03 PM CDT, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
403 PM CDT MON JUN 8 2015

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-092315-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
403 PM CDT MON JUN 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE WEATHER MONDAY ACROSS NORTHEAST
ARKANSAS...THE MISSOURI BOOTHEEL AND WEST TENNESSEE. THERE IS A
MARGINAL THREAT FOR SEVERE WEATHER ACROSS EAST CENTRAL ARKANSAS
AND NORTH MISSISSIPPI. DAMAGING WIND...LARGE HAIL...AND LOCALIZED
FLASH FLOODING ARE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING.

In the hours before

Local storm report, Jun 8, 2:32 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
232 PM CDT MON JUN 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND DMG     BELLS                   35.72N 89.09W
06/08/2015                   CROCKETT           TN   BROADCAST MEDIA

            LARGE TREES DOWN BLOCKING HIGHWAY 79 NEAR BELLS.

&&

MRM
Local storm report, Jun 8, 2:58 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
258 PM CDT MON JUN 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND DMG     BELLS                   35.72N 89.09W
06/08/2015                   CROCKETT           TN   BROADCAST MEDIA

            LARGE TREES DOWN BLOCKING HIGHWAY 79 AROUND THE FORKED
            DEER RIVER BRIDGE NEAR BELLS.

0220 PM     TSTM WND DMG     S DYER                  36.07N 88.99W
06/08/2015                   GIBSON             TN   EMERGENCY MNGR

            TOPS OF TREES SNAPPED. MAIL BOXES DAMAGED AROUND THE
            GIBSON HIGH SCHOOL AREA AND AROUND 130 TRENTON HIGHWAY.

&&

MRM
Special weather statement, Jun 8, 3:41 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
341 PM CDT MON JUN 8 2015

TNZ051>054-082130-
HENDERSON TN-MADISON TN-CROCKETT TN-CHESTER TN-
341 PM CDT MON JUN 8 2015

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL UNTIL 430 PM CDT FOR...

NORTHWESTERN HENDERSON COUNTY IN SOUTHWEST TENNESSEE...
CENTRAL MADISON COUNTY IN SOUTHWEST TENNESSEE...
SOUTHEASTERN CROCKETT COUNTY IN NORTHWEST TENNESSEE...
NORTH CENTRAL CHESTER COUNTY IN SOUTHWEST TENNESSEE...

AT 340 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR JACKSON...MOVING
EAST AT 20 MPH.

PEOPLE IN NORTHWESTERN HENDERSON...CENTRAL MADISON...SOUTHEASTERN
CROCKETT AND NORTH CENTRAL CHESTER COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.

LAT...LON 3554 8898 3573 8899 3579 8854 3558 8849
TIME...MOT...LOC 2040Z 269DEG 18KT 3565 8890
Special weather statement, Jun 8, 3:45 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
345 PM CDT MON JUN 8 2015

TNZ054-055-082130-
DECATUR TN-HENDERSON TN-
345 PM CDT MON JUN 8 2015

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL UNTIL 430 PM CDT FOR...

CENTRAL DECATUR COUNTY IN MIDDLE TENNESSEE...
SOUTHEASTERN HENDERSON COUNTY IN SOUTHWEST TENNESSEE...

AT 344 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED OVER DECATURVILLE...OR
15 MILES WEST OF LINDEN...MOVING EAST AT 20 MPH.

PEOPLE IN CENTRAL DECATUR AND SOUTHEASTERN HENDERSON COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

LAT...LON 3548 8799 3547 8803 3547 8827 3564 8824
      3576 8800 3572 8803 3569 8803 3568 8802
      3566 8802 3562 8804 3552 8797
TIME...MOT...LOC 2044Z 272DEG 53KT 3556 8812
Local storm report, Jun 8, 4:08 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
408 PM CDT MON JUN 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             BUENA VISTA             35.97N 88.28W
06/08/2015  E1.25 INCH       CARROLL            TN   BROADCAST MEDIA

            LARGE HAIL REPORTED.

0215 PM     TSTM WND DMG     BELLS                   35.72N 89.09W
06/08/2015                   CROCKETT           TN   BROADCAST MEDIA

            LARGE TREES DOWN BLOCKING HIGHWAY 79 AROUND THE FORKED
            DEER RIVER BRIDGE NEAR BELLS.

0220 PM     TSTM WND DMG     S DYER                  36.07N 88.99W
06/08/2015                   GIBSON             TN   EMERGENCY MNGR

            TOPS OF TREES SNAPPED. MAIL BOXES DAMAGED AROUND THE
            GIBSON HIGH SCHOOL AREA AND AROUND 130 TRENTON HIGHWAY.

&&

MRM
Local storm report, Jun 8, 4:24 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
424 PM CDT MON JUN 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             BUENA VISTA             35.97N 88.28W
06/08/2015  E1.25 INCH       CARROLL            TN   BROADCAST MEDIA

            LARGE HAIL REPORTED.

0215 PM     TSTM WND DMG     BELLS                   35.72N 89.09W
06/08/2015                   CROCKETT           TN   BROADCAST MEDIA

            LARGE TREES DOWN BLOCKING HIGHWAY 79 AROUND THE FORKED
            DEER RIVER BRIDGE NEAR BELLS.

0220 PM     TSTM WND DMG     S DYER                  36.07N 88.99W
06/08/2015                   GIBSON             TN   EMERGENCY MNGR

            TOPS OF TREES SNAPPED. MAIL BOXES DAMAGED AROUND THE
            GIBSON HIGH SCHOOL AREA AND AROUND 130 TRENTON HIGHWAY.

0413 PM     TSTM WND DMG     2 E HENDERSON           35.44N 88.61W
06/08/2015                   CHESTER            TN   TRAINED SPOTTER

            SHINGLES OFF ROOF.

0418 PM     TSTM WND DMG     JACKSON                 35.63N 88.83W
06/08/2015                   MADISON            TN   TRAINED SPOTTER

            SEVERAL TREES DOWN AND POWER LINES DOWN AROUND JACKSON.

0418 PM     FLASH FLOOD      JACKSON                 35.63N 88.83W
06/08/2015                   MADISON            TN   TRAINED SPOTTER

            WATER 6 INCHES DEEP REPORTED ON STREETS NEAR JACKSON
            GENERAL HOSPITAL.

&&

MRM

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 12:55 PM CDTSevere Thunderstorm WarningMEGChickasaw, Itawamba, Lee, Monroe, Pontotoc32 min
Jun 8, 2:48 PM CDTSevere Thunderstorm WarningMEGBenton, Tippah, Union42 min
Jun 8, 4:04 PM CDTSevere Thunderstorm WarningMEGLafayette41 min
Jun 8, 4:28 PM CDTSevere Thunderstorm WarningMEGPontotoc47 min
Jun 8, 4:45 PM CDTSevere Thunderstorm WarningMEGLafayette, Panola, Yalobusha45 min

Nearby

Flash Flood Warnings in Mississippi, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.